Texas, 2008High Wind in Texas, January 21, 2008
January 21, 2008 · NWS MAF · 1 event in 1 county or zone
Surface low pressure located over eastern portions of New Mexico aided in winds briefly reaching high wind thresholds over portions of the Guadalupe Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Surface low pressure located over eastern portions of New Mexico aided in winds briefly reaching high wind thresholds over portions of the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 21, 1:29 PM MST, 1 minute earlier.
Area forecast discussion, Jan 21, 1:29 PM MST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
229 PM CST MON JAN 21 2008
.DISCUSSION...
SFC LOW INVOF E CENTRAL NM AND MIXING HAVE FAVORED SWLY SFC WINDS
ACRS MUCH OF CWFA...EXCEPT FAR E. NEARLY ZONAL 7H-5H FLOW WITH
35-40KTS AT 7H RESULTING IN GUSTY WINDS IN THE GDP/DAVIS MTNS. ISOLD
LOCATIONS MAY HAVE GUSTS TO 45 MPH IN THE DAVIS MTNS AND NEAR 60 MPH
IN THE GDP MTNS TDY. ISOLATED NATURE AND SHORT DURATION WILL
PRECLUDE WARNING BUT HAVE MENTIONED IN HWO AND IN NOWCAST. MTN TOP
WINDS NEAR 30KTS THRU THE NIGHT FAVOR GUSTY MTNS WINDS THRU EARLY
TUE MORNING THOUGH. COLD FRONT IN THE PANHANDLE WILL MOVE SWD
OVERNIGHT AND INTO THE CENTRAL PB BY MID MORNING TUE. IN ADVANCE
OF THE FRONT WINDS WILL TEND TO REMAIN VEERED (WLY) ALTHOUGH LESS
THAN 10KTS BY 12Z. AS SUCH EXPECT THAT POTENTIAL FOR LOW CLOUDS
ACRS THE E WILL BE DIMINISHED. DUE TO FROPA ACRS PB TUE WILL TREND
TEMPS DOWN ABOUT 10-15 DEGREES F FROM PECOS RIVER NWD. EVEN THOUGH
FRONT IS NOT EXPECTED TO PUSH INTO MTNS MID/UPPER CLOUDS ARE
EXPECTED TO THICKEN AND THE DECREASED INSOLATION WILL RESULT IN
COOLER TEMPS THERE AS WELL. FRONT WILL PUSH A LITTLE FARTHER SWWD
INTO WED MORNING. MEANWHILE STRONG NRN STREAM SYSTEM WILL SERVE TO
DRIVE RE-ENFORCING COLD FRONT SWD INTO PB/SE NM LATER WED WITH
COLDEST AIR IN PLACE THUR. NAM IS SLOWER THAN GFS/ECMWF WITH
ARRIVAL OF PRECIP AND TEND TO FAVOR THE EARLIER SOLN...WILL MAKE
NO CHANGE TO CURRENT WED PRECIP FCST. MAV MOS REFLECTS UP-TICK IN
POPS AS EARLY AS LATE WED AFTERNOON. COLD AIR WILL DEEPEN THUR
MORNING ACRS PB/SE NM AIDED BY WET BULB COOLING ASSOCD WITH
PRECIP. MODELS ARE FARTHER W AND S WITH COLD AIR THAN RUNS FROM
PREVIOUS 24HRS. THESE TRENDS HAVE ALREADY BEEN INCORPORATED INTO
FCST WITH THUR HIGH TEMPS IN THE 30S. SURPRISINGLY MEXMOS HAS
CAUGHT ONTO THIS TREND WITH POPS STILL HOLDING WELL INTO THE
CHANCE (50 PCT) RANGE... ESPECIALLY ACRS THE W. THESE CHANCE POPS
LOOK GOOD WITH 5H FLOW EVENTUALLY BACKING TO THE SW...AN
ESTABLISHED PACIFIC MSTR CONNECTION WITH EMBEDDED PERIODIC MINOR
SHRTWV TROF/S...AND GOOD AGREEMENT IN GFS/ECMWF MODEL QPF.
INITIALLY FROM WED-12Z THUR PRECIP WILL TEND TO BE FAVORED S OF A
LINE FROM NEAR BIG LAKE...TO FT STOCKTON...TO FT. DAVIS AS
STEERING FLOW WILL STILL BE MORE ZONAL. HOWEVER FROM 12Z THUR
ONWARD STEERING FLOW WILL BACK TO SW AND PRECIP CHANCES WILL
INCREASE NWD INTO UPPER TRANS PECOS/SE NM/PB. SINCE ATMOSPHERE IS
COOLER IT MAKES THE PRECIP TYPE A LITTLE EASIER TO FCST ATTP WITH
THERMAL PROFILE GENERALLY SNOW AND/OR RAIN. PRECIP LOOKS TO
DECREASE FRI MORNING. HOWEVER GFS INDICATES A STOUT 85H LLJ
(40KTS) WILL VEER TO S INCREASING WAA...THUS PRECIP WILL REMAIN IN
THE FCST FRI. THEREAFTER MSTR CONNECTION WILL HAVE MOVED E AND
MINOR SHRTWV TROF IS FCST TO PASS WELL NW. HOWEVER BY LATE SAT A
COLD MID/UPPER LOW WILL SETTLE INTO SRN CALIF WITH THE OPPORTUNITY
FOR ADDITIONAL SHRTWV TROF/S TO MOVE ACRS THE AREA. BRIEF POPS MAY
HAVE TO BE INCLUDE ACRS THE W SUNDAY BEFORE TROF MOVES TO THE N
BRINGING WINDY CONDITIONS.
&&
.FIRE WEATHER...
FIRE WX CONCERNS JUST NOW STARTING TO INCREASE AS DRIER IS MOVING
EWD FROM THE MTNS WITH THE RAWS AT DUNKEN SHOWING A DWPNT OF 2F
AND RH OF 11 PCT. ALSO HIER ELEVATIONS OF DAVIS/GDP MTNS HAVE
SUSTAINED WINDS NEAR 20 MPH/GREATER THAN 20 MPH...RESPECTIVELY...
WITH DRYING AIR.
WRN PARTS OF SE NM...ELEVATIONS BELOW 6000 FT IN THE GDP MTNS...AND
NEAR 6000 FT IN THE DAVIS WILL HAVE SHORT DURATION RED FLAG
CONDITIONS REMAINDER OF THIS AFTERNOON. EXPECT THAT SUSTAINED 20 FT
WINDS FOR 3 HRS WILL BE THE LIMITING FACTOR AND WILL PRECLUDE THE
ISSUANCE OF RFW ATTM. DRIER AIR WILL BE MOVING FARTHER E ACRS SE NM
AND THE UPPER TRANS PECOS DURING THE REMAINDER OF THIS AFTERNOON.
FIRE WX CONCERNS ARE ELEVATED IN THE CHISOS MTNS ALSO WHERE RH/S
HAVE FALLEN TO NEAR 10 PCT.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 35 49 31 54 / 10 10 10 10
CARLSBAD NM 29 57 30 54 / 0 0 10 10
DRYDEN TX 39 63 44 53 / 0 10 10 30
FORT STOCKTON TX 40 66 41 55 / 0 10 10 30
GUADALUPE PASS TX 33 58 39 49 / 0 0 10 20
HOBBS NM 30 50 29 54 / 0 0 10 10
MARFA TX 25 61 34 54 / 0 0 10 30
MIDLAND INTL AIRPORT TX 31 51 31 49 / 0 10 10 20
ODESSA TX 33 51 32 52 / 0 10 10 20
WINK TX 33 60 34 57 / 0 0 10 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jan 21, 1:29 PM MST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
229 PM CST MON JAN 21 2008
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-222030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
229 PM CST MON JAN 21 2008 /129 PM MST MON JAN 21 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG WINDS CAN BE EXPECTED THROUGH THE GUADALUPE AND DAVIS
MOUNTAINS INTO THIS EVENING. WESTERLY WINDS OF 30 TO 40 MPH WITH
GUSTS TO 60 MPH WILL BE POSSIBLE IN THE HIGHER ELEVATIONS OF THE
GUADALUPE MOUNTAINS AND THROUGH THE GUADALUPE PASS. IN THE DAVIS
MOUNTAINS...WIND SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH CAN
BE EXPECTED ABOVE 6000 FEET.
STRONG WINDS ALONG WITH LOW RELATIVE HUMIDITIES WILL PRODUCE NEAR
CRITICAL FIRE WEATHER CONDITIONS THE REST OF THIS AFTERNOON AND
INTO THE EARLY EVENING OVER THE GUADALUPE AND DAVIS MOUNTAINS THE
SOUTHEAST NEW MEXICO PLAINS. SUSTAINED WIND SPEEDS NEAR 20 MPH
WITH HIGHER GUSTS AND RELATIVE HUMIDITIES APPROACHING 15 PERCENT
WILL PROMOTE RAPID FIRE GROWTH AND SPREAD. THE IGNITION OF FIRES
IS NOT ADVISED THE REST OF THIS AFTERNOON AND EARLY EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Culberson County
- When
- January 21, 1:30 PM MST to 2:38 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
Winds briefly gusted above high wind criteria at Guadalupe Pass during the afternoon of January 21.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Minnesota, January 21 to 22, 20081 death · 4 events
- Winter Weather in Arkansas, January 21 to 22, 200812 events
- Winter Storm in Michigan, January 21 to 22, 20089 events
- Winter Weather in Kansas, January 21, 20081 injured · 1 event
- Heavy Snow in Wisconsin, January 21 to 22, 20088 events
- Winter Weather in Wisconsin, January 21 to 22, 20087 events
- Heavy Snow in Wisconsin, January 21 to 22, 20086 events
- Heavy Snow in Wisconsin, January 21 to 22, 20085 events
- Heavy Snow in Iowa, January 21 to 22, 20084 events
- Winter Storm in Illinois, January 21 to 22, 20084 events
- Heavy Snow in Michigan, January 21 to 22, 20084 events
- Frost and Freeze in Oregon, January 21, 20082 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79052.